I have migraines very often & they are extremely intense. Recently I had surgery & since surgery I have been suffering from a rebound migraine for 8 days. I can’t function at all. I’ve tried Toradol, Percocet & a muscle relaxer. Nothing works! Any suggestions? Heidi.
One of the most difficult issues facing those of us with migraines is that pain medications taken for other reasons, such as your surgery, can result in medication overuse headache (MOH), aka rebound.
Usually, it’s recommended that the use of all acute migraine abortive and pain medications - triptans such as Relpax, prescription pain relievers, and over-the-counter pain relievers - be limited to no more than two or three days per week in order to prevent medication overuse headache. You can find more information on MOH in Medication Overuse Headache: When the Remedy Backfires. That said, in somewhat of a no-win situation since you need pain relief following your surgery.
This is sometimes an unavoidable problem when pain relievers are needed for other issues. In your situation, you may well have to treat the post-operative pain as long as necessary, and worry about the MOH when you no longer need post-operative pain relief. Something that can make this easier is using single-ingredient pain relievers for your post-operative pain as opposed to multi-ingredient pain relievers that have more than one substance that can cause MOH. MOH is usually headache, NOT migraine, and it’s usually relieved by whatever medication caused it.
The best suggestion we can offer is to request the doctor treating you for migraine and the doctor prescribing your post-operative treatment to schedule a conference call with them and with you to discuss a plan for your treatment. Don’t forget that, as the patient, you’re a part of your health care team, and asking your doctors to consult is never out of line. One thing you might ask your doctors about is a course of steroids to break the cycle of headaches.
Thanks for your question,
David Watson, MD, and Teri Robert
About Ask the Clinician:
Dr. David Watson is a UCNS certified migraine and headache specialists and director of the Headache Center at West Virginia University. He and Lead Health Guide Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about _ Dr. Watson_ or more about _** Teri Robert** _.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](https://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.